question-icon

Can narcotics used during a baclofen pump replacement surgery cause double vision?

default
Posted on Thu, 9 Feb 2017
Question: I had surgery 5 days ago to replace my IBT (Intrathecal Baclofen Therapy) pump as it was 6.5 yrs old. Post surgery I stayed at the surgery center of night. My old pump was set to 834mcg but since the catheter broken at the point it enter the spinal column they were unsure how much medicine I was actuially getting so they set the volume to 399. Ist day post surgery I was violent ill vomiting until there was nothing left over for 4 hrs. since then I have noticeable and constant double vision? could the double vision be the result of the narcotics used during and post surgery? Could this be a result of baclofen? how soon should I contact my Dr or Surgeon? XXXXXXX
doctor
Answered by Dr. Dariush Saghafi (25 minutes later)
Brief Answer:
Double vision common in baclofen overdose

Detailed Answer:
Good afternoon. With these sorts of symptoms and given the nature of the complication I would recommend contacting the surgeon immediately. Double vision from baclofen toxicity is well known which is also accompanied by GI symptoms, dysequilibrium, cloudy thinking. Although post anesthesia effects cannot be ruled out if it's only be 24-48 hrs. in my opinion this is less likely of significance if you did not have these symptoms upon awakening in step down or shortly before discharge. Post anesthetic side effects should be apparent very shortly after become awake and alert. I believe that if these symptoms indeed are due to some toxic side effect of medication that they are related to the Baclofen.

Having said the foregoing....let me temper those comments by saying that you should really do the following:

1. Advise your doctor immediately of these problems. He may wish you to go to the ER especially if there are other symptoms having to do with cloudy thinking, gait and balance difficulties, GI distress, etc.
2. You need a solid PHYSICAL and perhaps even NEUROLOGICAL evaluation looking at your eyes to see whether you have a cranial nerve deficiency and if so, which one. CN III, IV, and VI typically are the ones to dysfunction and result in double vision.
3. If no specific cranial nerve deficiency can be discovered then, your metabolic status may be toxic which itself can result in depressed cognition and this can be the reason for generalized dysfunction of ocular movements resulting in double vision without there being a specific ocular movement abnormality.

If I've provided useful and helpful information to your questions could you do me a huge favor by CLOSING THE QUERY and be sure to include some fine words of feedback along with a 5 STAR rating? Again, many thanks for submitting your inquiry and please let me know how things turn out.

Do not forget to contact me in the future at: www.bit.ly/drdariushsaghafi for additional questions, comments, or concerns having to do with this topic or others.

This query has utilized a total of 15 minutes of professional time in research, review, and synthesis for the purpose of formulating a return statement.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Dariush Saghafi

Neurologist

Practicing since :1988

Answered : 2474 Questions

premium_optimized

The User accepted the expert's answer

Share on
Can narcotics used during a baclofen pump replacement surgery cause double vision?

Brief Answer: Double vision common in baclofen overdose Detailed Answer: Good afternoon. With these sorts of symptoms and given the nature of the complication I would recommend contacting the surgeon immediately. Double vision from baclofen toxicity is well known which is also accompanied by GI symptoms, dysequilibrium, cloudy thinking. Although post anesthesia effects cannot be ruled out if it's only be 24-48 hrs. in my opinion this is less likely of significance if you did not have these symptoms upon awakening in step down or shortly before discharge. Post anesthetic side effects should be apparent very shortly after become awake and alert. I believe that if these symptoms indeed are due to some toxic side effect of medication that they are related to the Baclofen. Having said the foregoing....let me temper those comments by saying that you should really do the following: 1. Advise your doctor immediately of these problems. He may wish you to go to the ER especially if there are other symptoms having to do with cloudy thinking, gait and balance difficulties, GI distress, etc. 2. You need a solid PHYSICAL and perhaps even NEUROLOGICAL evaluation looking at your eyes to see whether you have a cranial nerve deficiency and if so, which one. CN III, IV, and VI typically are the ones to dysfunction and result in double vision. 3. If no specific cranial nerve deficiency can be discovered then, your metabolic status may be toxic which itself can result in depressed cognition and this can be the reason for generalized dysfunction of ocular movements resulting in double vision without there being a specific ocular movement abnormality. If I've provided useful and helpful information to your questions could you do me a huge favor by CLOSING THE QUERY and be sure to include some fine words of feedback along with a 5 STAR rating? Again, many thanks for submitting your inquiry and please let me know how things turn out. Do not forget to contact me in the future at: www.bit.ly/drdariushsaghafi for additional questions, comments, or concerns having to do with this topic or others. This query has utilized a total of 15 minutes of professional time in research, review, and synthesis for the purpose of formulating a return statement.